Enhanced Hearing Center - Springfield, MO

Medications that cause hearing loss and tinnitus.

It’s normal to check out the side effects of a medication when you start taking it. Will it cause you to get a dry mouth or make you feel nauseous? There is a more severe potential side effect that you may not realize which is hearing loss. Medical specialists call this condition ototoxicity. Broken down, ototoxic means ear poisoning.

It’s not completely clear how many drugs lead to this problem, but there are at least 130 that are on record as being ototoxic. What are some of the common ones you should watch out for and why?

A Little About Ototoxicity

How does a pill go from your stomach to reap havoc in your ears? Certain drugs can damage your hearing in three different places:

  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and translates it into an electrical signal the brain can understand. Damage to the cochlea affects the range of sound you can hear, typically starting with high frequencies then escalating to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The vestibule of the ear – This is the part of the ear that sits in the middle of the labyrinth that comprises the cochlea. It helps control balance. Vestibulotoxicity drugs can cause you to get dizzy or feel like the room is spinning.

Besides the drugs that can lead to hearing loss, there are a few that only cause tinnitus. If you hear phantom sounds, that might be tinnitus and it commonly shows up as:

  • Ringing
  • Thumping
  • A windy sound
  • Popping

Most of the time, the tinnitus ends when you quit taking the medication. However, some of these drugs can cause permanent hearing loss.

What is The Risk Level For Each Drug?

The list of drugs that can cause temporary or permanent hearing loss may surprise you. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Topping the list for ototoxic drugs are over-the-counter pain relievers such as:

  • Naproxen
  • Ibuprofen

You can add to this list salicylates that you may know better as aspirin. The hearing problems caused by these drugs are usually correctable when you quit taking them.

Coming in a close second for common ototoxic medications are antibiotics. Some antibiotics are ototoxic but many aren’t. You may have heard of some of these that aren’t:

  • Vancomycin
  • Gentamycin
  • Erythromycin

As with the pain relievers, the issue clears up when you stop taking the antibiotic. The common list of other drugs include:

  • Quinine
  • Quinidine
  • Chloroquine

Tinnitus Can be Triggered by Several Common Compounds

Some diuretics can cause tinnitus, including brand names Lasix, Bumex, and Diamox but the leading offenders in this category are things like:

  • Marijuana
  • Tonic water
  • Caffeine
  • Nicotine

Each and every time you drink your morning coffee, you are subjecting yourself to something that might cause your ears to ring. The good news is it will pass once the drug leaves your system. Ironically, some drugs doctors prescribe to deal with tinnitus are also on the list of potential causes such as:

  • Amitriptyline
  • Lidocaine
  • Prednisone

The doctor will prescribe much less than the dose that will cause tinnitus.

Ototoxicity Has Specific Symptoms

The symptoms of tinnitus vary based on your ear health and what medication you get. Slightly irritating to completely incapacitating is what you can usually be anticipating.

Look for:

  • Vomiting
  • Hearing loss on one or both sides
  • Tinnitus
  • Poor balance
  • Blurring vision
  • Difficulty walking

Contact your physician if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

If you have ototoxicity does that mean you shouldn’t take your medication? You should never stop using what your doctor tells you to. Don’t forget, most of the time the changes in your balance or hearing are not permanent. You should feel secure asking your doctor if a medication is ototoxic though, and always talk about the potential side effects of any drug you take, so you stay aware. Also, schedule a hearing test with a hearing care professional.

Why wait? You don't have to live with hearing loss. Call Us Today